Taking prescribed medication can become a habit that we execute without much thought. But concerns about a medication mix-up may lead some to double-check their labels this week.
Drug manufacturer Pfizer has recalled certain lots of Effexor and Effexor XR (venlafaxine HCl) due to a report that a different medication tablet had been discovered in the bottled prescription.
The US Food and Drug Administration (FDA) urged patients taking these antidepressant medications to watch for recalled lot numbers and for unusual symptoms.
According to the FDA, on March 6, Pfizer Inc. recalled one lot of 30-count Effexor XR 150 milligram (mg) extended-release capsules and one lot of 90-count Effexor capsules. Effexor is an antidepressant used to treat depression and several anxiety disorders.
One lot of 90-count venlafaxine HCl 150 mg extended-release capsules sold by Greenstone LLC was also recalled.
The recalled medications in question bear Pfizer lot numbers V130142 or V130140 and expire in October 2015. The Greenstone medications bear the lot number V130014 and expire in August 2015.
"This action is being taken because of a pharmacist report that one bottle of Pfizer’s Effexor XR contained one capsule of Tikosyn (dofetilide) 0.25mg in addition to the Effexor XR capsules," reported FDA. "Although Pfizer has not received any other such reports, these three lots are being voluntarily recalled as a precaution because they were packaged on the same line."
Tikosyn is a cardiovascular medication used to treat arrhythmia and irregular heartbeats.
According to the FDA, while it does not seem very likely that other bottles of Effexor contain capsules of Tikosyn, the recall is being executed as a precaution. If Tikosyn was used by a patient on Effexor, there is a chance for serious and even deadly medication interactions and health effects.
The FDA noted that these medications were distributed nationally through a variety of outlets, including pharmacies, hospitals and wholesalers.
Patients who have the medications in question are urged to notify their doctor and return the product to the pharmacy.
"Tikosyn can cause serious side effects, including a type of abnormal heartbeat called Torsade de Pointes, which can lead to death," explained FDA. "If an Effexor XR/Venlafaxine HCl patient thinks they may have mistakenly ingested a Tikosyn capsule, they should immediately contact their physician or hospital."
Signs like abnormal heartbeat, rapid heartbeat, faintness or dizziness should also be reported to a doctor.